Texas, 2003

Hail in Texas, April 29, 2003

April 29, 2003 · NWS LUB · 12 events in 5 counties and zones

12 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$93,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 29, 1:25 PM CST, 52 minutes earlier.

Area forecast discussion, Apr 29, 1:25 PM CST, 52 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
225 PM CDT TUE APR 29 2003

DAY ONE...
SATELLITE IMAGERY INDICATES AREA OF LIFT CURRENTLY MOVING ACROSS THE
MOUNTAINS OF SOUTHWEST TEXAS AS JET ENERGY SLIDES THROUGH THE
SOUTHWESTERLY FLOW LOCATED OVER WEST TEXAS. SHOULD SEE THE MIDDLE
LEVEL FLOW IMPROVE SLIGHTLY OVER WEST TEXAS. AREA VWPS ALREADY
INDICATING WINDS INCREASING TO AROUND 30KT AT 12KFT. THE DRYLINE IS
ON THE MOVE EASTWARD AS THIS MIDDLE LEVEL ENERGY APPROACHES. ALREADY
SEEING SOME CU OVER THE SOUTHWESTERN CWA BUT IT APPEARS THAT IT IS
BEING UNDERCUT BY SOME DRY AIR. DRYLINE SHOULD MOVE JUST EAST OF
SILVERTON TO SLATON TO TAHOKA LINE BEFORE MAXIMUM HEATING. BELIEVE
THUNDERSTORMS WILL HOLD OFF UNTIL WE GET CLOSE TO THE CONVECTIVE
TEMP THAT IS NEAR 84 DEGREES. COULD SEE A SIMILAR SITUATION TO LAST
NIGHT WITH ANOTHER MARGINALLY SEVERE EVENT. THE ONE FACTOR THAT IS
SLIGHTLY BETTER IS THE MIDDLE LEVEL JET ENERGY THAT IS APPROACHING.
WILL CONTINUE THE CHANCE OF SEVERE THUNDERSTORMS FOR THE LOW ROLLING
PLAINS AND THE SLIGHT CHANCE OF THUNDERSTORMS ALONG AND NEAR THE
CAPROCK.

SHOULD SEE A SUNNY DAY ON WEDNESDAY AS THE DRY AIR MOVES FURTHER
EAST IN RESPONSE TO A TROUGH MOVING OUT OF THE WESTERN US. APPEARS
THAT WE SHOULD ONLY SEE AN INCREASE IN WIND SPEEDS BY THE AFTERNOON.
WINDS LOOK TO STAY BELOW ADVISORY LEVELS BUT COULD REACH 20 TO 30
MPH SO WILL INSERT THE WINDY WORDING. LACK OF MOISTURE SHOULD
PRECLUDE ANY DEVELOPMENT OF THUNDERSTORMS. RH VALUES MAY DROP LOW
ENOUGH TO BE CONCERNED ABOUT A RED FLAG WARNING. STILL SOME QUESTION
AS TO HOW HIGH WIND SPEEDS WILL GET IN THE AFTERNOON. WILL HOLD OFF
ON A RED FLAG WATCH AND INFORM LATER SHIFTS OF THIS POTENTIAL.

FCSTID=MM

DAY TWO THROUGH SEVEN...
SHORTWAVE TROF OVER THE CENTRAL PLAINS LATE WEDNESDAY WILL CONTINUE
TO MOVE EASTWARD WITH NEAR ZONAL FLOW ACROSS THE REGION. A COLD
FRONT WILL MOVE THROUGH THE AREA THURSDAY BECOMING QUASI-STATIONARY
AND WASHING OUT OVER THE PERMIAN BASIN AND ALONG THE MOUNTAINS OF
NEW MEXICO ON FRIDAY. THUS DRY CONDITIONS WEDNESDAY NIGHT THROUGH
FRIDAY WITH SLIGHTLY COOLER TEMPERATURES. FLAT UPPER LEVEL RIDGE TO
MOVE ACROSS THE REGION FRIDAY NIGHT AS A LOW OFF THE PACIFIC
NORTHWEST MOVES SOUTH TO THE SOUTHERN CALIFORNIA COAST BY SATURDAY
MORNING. LEE SIDE TROF/DRY LINE DEVELOPING NEAR THE TEXAS NEW MEXICO
BORDER SATURDAY MORNING WILL MOVE EASTWARD DURING THE DAY. ALTHOUGH
SOME DIFFERENCES IN MODELS ON HANDLING OF SHORTWAVE EJECTING OUT OF
SOUTHERN CALIFORNIA INTO THE PLAINS WITH GFS AND CANADIAN MORE
PROGRESSIVE. WILL ATTM TREND TOWARD THE GFS WHICH MOVES THE
SHORTWAVE ACROSS THE CENTRAL PLAINS ON SUNDAY. WITH DRY LINE IN PLACE
AND TROF MOVING ACROSS THE REGION WILL CONTINUE SLIGHT CHANCE
THUNDERSTORMS SATURDAY AND SUNDAY. DRY AGAIN MONDAY AND TUESDAY
AS THE SURFACE AND UPPER LEVEL LOWS MOVE TO THE NORTHEAST...ALSO
COOLER AS A FRONT MOVES THROUGH THE REGION SUNDAY NIGHT.

FCSTID = 08

FRIONA      50 84 45 77 / 10 00 00 00
TULIA       52 85 47 80 / 10 00 00 00
LUBBOCK     57 86 51 84 / 10 00 00 00
BROWNFIELD  58 86 53 86 / 10 00 00 00
CHILDRESS   60 86 53 81 / 30 00 00 00
ASPERMONT   63 86 56 85 / 30 00 00 00

.LUB...NONE.
Hazardous weather outlook, Apr 29, 10:30 AM CST, 3 hours 47 minutes before
TXZ021>044-300000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE APR 29 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
TODAY AND TONIGHT. THE SLIGHT RISK AREA IS GENERALLY ALONG AND EAST
OF A LINE FROM SILVERTON TO RALLS TO TAHOKA.

THE SURFACE DRYLINE WILL SET UP THIS AFTERNOON ACROSS THE CENTRAL
SOUTH PLAINS. AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF NEW MEXICO
THIS AFTERNOON AND INCREASE MID AND UPPER LEVEL LIFT OVER THE SOUTH
PLAINS AND ROLLING PLAINS. SCATTERED THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON ALONG AND EAST OF THE DRYLINE AND HAVE THE POTENTIAL TO
BECOME SEVERE. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WIND GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Apr 29, 1:35 PM CST, 42 minutes before
BULLETIN - IMMEDIATE BROADCAST REQUESTED
AREAL OUTLINE FOR SEVERE THUNDERSTORM WATCH NUMBER 20
NATIONAL WEATHER SERVICE LUBBOCK TX
235 PM CDT TUE APR 29 2003

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 180 FOR A PORTION OF THE EXTREME SOUTHERN TEXAS PANHANDLE
THE SOUTH PLAINS AND LOW ROLLING PLAINS. THE WATCH IS IN EFFECT
UNTIL 800 PM CDT.

IN THE PANHANDLE OF TEXAS THIS WATCH INCLUDES 4
COUNTIES...SWISHER...BRISCOE...CHILDRESS AND HALL

IN WEST CENTRAL WESTERN TEXAS THIS WATCH INCLUDES 13
COUNTIES...MOTLEY...COTTLE...FLOYD...HALE...KING...DICKENS...CROSBY..
.LUBBOCK...KENT...STONEWALL...GARZA...LYNN AND TERRY
Special weather statement, Apr 29, 1:35 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
235 PM CDT TUE APR 29 2003

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 180 FOR A PORTION OF THE EXTREME SOUTHERN TEXAS PANHANDLE
THE SOUTH PLAINS AND LOW ROLLING PLAINS. THE WATCH IS IN EFFECT
UNTIL 800 PM CDT.

IN THE PANHANDLE OF TEXAS THIS WATCH INCLUDES 4
COUNTIES...SWISHER...BRISCOE...CHILDRESS AND HALL

IN WEST CENTRAL WESTERN TEXAS THIS WATCH INCLUDES 13
COUNTIES...MOTLEY...COTTLE...FLOYD...HALE...KING...DICKENS...CROSBY..
.LUBBOCK...KENT...STONEWALL...GARZA...LYNN AND TERRY

The radar

The Lubbock radar (KLBB), 15 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Lubbock

When
April 29, 2:17 PM CST
Where
Lubbock County, 3 mi S of Abernathy
Measured
1.75 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.783, -101.850

The Mayor reported golfball size hail.

Hail, Crosby

When
April 29, 4:10 PM CST
Where
Crosby County, 5 mi S of Crosbyton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.600, -101.250

Hail, Hall

When
April 29, 4:33 PM CST to 4:35 PM CST
Where
Hall County, 7 mi W of Memphis
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.717, -100.650

Hail, Hall

When
April 29, 4:55 PM CST
Where
Hall County, Memphis
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.717, -100.533

Hail, Dickens

When
April 29, 5:47 PM CST
Where
Dickens County, 10 mi SE of Spur
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.383, -100.733

Hail, Stonewall

When
April 29, 6:21 PM CST
Where
Stonewall County, 4 mi SW of Aspermont
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.117, -100.283

Hail, Stonewall

When
April 29, 6:27 PM CST
Where
Stonewall County, Aspermont
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.150, -100.233

Hail, Stonewall

When
April 29, 6:40 PM CST
Where
Stonewall County, Swenson
Measured
2.75 in hail
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.217, -100.317

The Stonewall County Sheriff's Office reported baseball size hail.

Hail, Stonewall

When
April 29, 7:26 PM CST to 7:29 PM CST
Where
Stonewall County, Aspermont
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.150, -100.233

The Stonewall County Sheriff's Office reported golfball size hail.

Hail, Stonewall

When
April 29, 7:43 PM CST
Where
Stonewall County, Peacock
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -100.400

Hail, Stonewall

When
April 29, 7:50 PM CST
Where
Stonewall County, Peacock
Measured
1.75 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -100.400

The Stonewall County Sheriff's Office reported golfball size hail.

Hail, Stonewall

When
April 29, 8:07 PM CST
Where
Stonewall County, Swenson
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
33.217, -100.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349192, 5349185, 5349184, 5349183, 5349193, 5349186, 5349187, 5349188, 5349190, 5349189, 5349191, 5349249.